Aa
Aa
A
A
A
Close
Avatar universal

Same question

I was admitted to the hospital about three weeks ago, with afib.  I was put on medication Dilziatem 120mg and Flecainide 50mg twice daily along with Aspirin 325 mg.  My heart went back to normal sinus rhythm within 45 minutes of my first dose of Flecainide.

As a result of my afib, the hospital assigned cardiologist recommended a chemical stress test.  I do not know why he ordered a chemical test.  I have had no chest pain at all, even when I was in afib!  I did notice at his office, that this appeared to be the only kind of test they administer.

The result of the stress test was that I had "stress-induced reversible ischemia" to one part of my heart.  He suggested I have a catheterization done to check this out.  He however told me " it's totally up to you" as I was dropped by my insurance company for another pre-existing condition ( had hepatitis A in 1974 ).  He said the procedure would be too expensive without insurance.  He then told me we could try to treat it with medication.  He then changed my meds slightly, substituting Toprol Xl for the Flecainide. I am also taking Simivastatin 20mg.  He said he would also have liked to take me off the Flecainide, but it would involve a hospitalization again, which I could not afford.  He gave me nitro glycerine in case of chest pain.  He then told me, to go about my normal routine ( I am a gardener ) and said "don't worry".  I am concerned.  Is it absolutely necessary to undergo this procedure, or can I just continue on medication?  And should this medication be changed to something safer?
I have returned to my normal exercise routine ( other than heavy work ) taking long walks every day.  I have had no shortness of breath, or pain.
7 Responses
242508 tn?1287423646
MEDICAL PROFESSIONAL
Medical therapy is actually the way to go in your situation because you never had any symptoms and the reason why he got the stress test is because, #1, atrial fibrillation is common in pts with coronary artery disease (CAD), and #2, flecainide can't be used in patients with CAD.  The nuclear stress test could be a false positive, another words, not a true finding, and that's why he recommended the catheterization, to be certain.  I would just recommend coming off the flecaininde, trying another agent, such as sotalol or dofetilide and going on with your life.  The simvastatin and the toprol are very good for CAD and for atrial fibrillaiton.  
Avatar universal
Ok I understand.  I am worried about the flecainide.  Also I noticed since going on the Toprol that my resting heart rate is lower than it was before, going down to 48 at night.  This has me scared.  I have no  way to get in touch with this cardiologist, other than making an appointment. They simply tell you to go to emergency if there is a problem.
He scheduled my next visit for the middle of September without any bloodwork.
242508 tn?1287423646
MEDICAL PROFESSIONAL
Don't be alarmed by the Heart Rate in the 40's.  It's completely normal.
Avatar universal
I am sorry to ask so many stupid questions, but my doctor does not answer them.  He said that since the Flecainide was obviously "doing it's job", he would not change it for now. He didn't want to have to put me back in the hospital, as I can't really afford it. I am living off my savings.
I have had some weakness ( feeling faint ) for awhile. He dismissed it, pointing to my holter readings and said there was nothing out of the ordinary on it.  Is this feeling, simply from the drugs or should I be concerned. I keep walking etc, even when I feel this way.Then it seems to pass. It is never bad enough that I feel I must sit or anything.  Just a funny weakness almost like being a bit tipsy.
242508 tn?1287423646
MEDICAL PROFESSIONAL
Dizziness and weakness are probably the most common side-effects of Flecainide.  
Avatar universal
Thanks for your feedback, this has helped my anxiety a lot.  Since my cardiologist is not really into discussing much, I am not comfortable with him.
I still think my anxiety problems started this in the first place.  I was under a lot of stress with my Insurance Company, and with my HOA over lawn issues.  Everything seemed to be piling on, and then I ended up in the hospital.
I guess the doctor knows what he is doing, so I should not be so stressed over it.  However it is my life, and I also have obligations to others.
Thanks!
Avatar universal
Well I have been feeling lightheaded ( weak in the knees ) the past few afternoons.  When I checked my BP it was within normal ranges.  However I did notice the low heart rate again.  I called the cardiologist, and he left a message for me, to cut my Toprol in half.  He said that should solve the problem.  I hope he is right.  It is the Flecainide I have been worried about. He seems to think it is safe to take, even with the negative stress results.

You are reading content posted in the Heart Disease Forum

Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.